Wyoming, 2002

Lightning Strike in Wyoming, June 22, 2002

June 22, 2002 · NWS RIW · 1 event in 1 county or zone

A boat was hit by lightning. The lightning blasted a hole in the boat floor.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A boat was hit by lightning. The lightning blasted a hole in the boat floor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 22, 1:15 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 22, 1:15 PM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
215 PM MDT SAT JUN 22 2002

SAT IMAGERY SHOWING UPPER LOW SPINNING OVER FAR EASTERN IDAHO...WITH
MAIN SHORTWAVE EXITING NORTHERN WYOMING PRODUCING CONVECTION IN
CENTRAL MONTANA.  OTHER WEAKER WAVES ROTATING AROUND THE LOW
PRODUCING NUMEROUS...THOU WEAK CONVECTION.  CONVECTION DURING
THE LATE MORNING PRODUCED STRONG OUTFLOW WITH GUSTS NEARLY
50KTS AT BEAVER RIM.  SURFACE LOWS OVER NORTHEAST WYOMING AND OVER
UTAH WITH HIGH PRESSURE OVER YNP WITH A MESO-RIDGE EXTENDING DOWN
THROUGH THE UPPER GREEN AND SWEETWATER COUNTY.  GREATEST INSTABILITY
OVER NORTHERN WYOMING...WITH JOHNSON COUNTY HAVING THE BEST.
NORTHERN ZONES TO HAVE BEST POPS WITH 20S TO 30S SOUTHERN ZONES.
LOW TO WEAKEN WITH THE FLOW FLATTENING OVER NIGHT AS THE WAVE HEADS
NORTHEAST OVER SOUTHERN MONTANA.  LOW SCATTERED IN THE EAST  AND
MOUNTAIN ZONES AND ISOLATED POPS ELSEWHERE TO BE MENTIONED.
WEAK SHORTWAVES IN THE FLOW BEHIND THE UPPER LOW WILL MOVE INTO THE
WEST AND CENTRAL SUNDAY AFTERNOON.  FLOW VEERS WEST OVER THE CWFA
BY SUNDAY AS LOW HEADS OFF EAST.  LARGE SCALE RIDGE BUILDS IN MONDAY
LASTING THROUGH THE UPCOMING WEEK.  WITH WEAK SHORTWAVES RIDING OVER
IT...CANT RULE OUT ISOLATED CONVECTION ANYWHERE DURING THE EXTENDED.

.RIW...NONE.

TWB

In the hours before

Special weather statement, Jun 22, 9:55 AM MST, 5 hours 42 minutes before
WYZ001-002-004-005-026>028-230100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1055 AM MDT SAT JUN 22 2002

THE SEVERE WEATHER POTENTIAL IN NORTHERN WYOMING WILL BE SLIGHT THIS
AFTERNOON AND EARLY EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

DISCUSSION...A LOW PRESSURE SYSTEM OVER NORTHERN UTAH AND EASTERN
IDAHO...WILL MOVE NORTHEAST ACROSS WESTERN AND NORTHERN WYOMING
TODAY AND THIS EVENING.  AS A RESULT...SCATTERED THUNDERSTORMS
WILL CONTINUE TO DEVELOP.  A FEW STORMS MAY BECOME SEVERE ACROSS
NORTHERN WYOMING...WITH THE MAIN THREAT FROM THE STORMS BEING LARGE
HAIL AND STRONG WIND GUSTS.  HAIL UP TO ONE INCH IN DIAMETER...AND
WIND GUSTS TO 60 MPH WILL BE POSSIBLE WITH THE THUNDERSTORMS.

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN WESTERN AND CENTRAL
WYOMING.

JOHNSON...BIG HORN AND PARK...INCLUDING YELLOWSTONE NATIONAL PARK.

WCJIN-WYNE-WYNW

TWB

The radar

The Pocatello radar (KSFX), 193 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Teton

When
June 22, 3:37 PM MST
Where
Teton County, 3 mi W of Moran
Injuries
5 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.935, -110.590 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301668.